IN THIS TOGETHER
TACKLING THE OPIOID CRISIS IN 
WATERBURY, CONNECTICUT

Learn these terms & key points

opioid overdose

an acute condition due to excessive opioids in the body

opioid

a class of drugs that include heroin as well as powerful pain relievers available legally by prescription, such as oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, morphine, fentanyl, and many others; these drugs are chemically related and interact with opioid receptors on nerve cells in the body and brain

Naloxone

(also called Narcan® by its tradename) a prescription medicine used for the treatment of an opioid emergency such as an overdose or a possible opioid overdose with signs of breathing problems and severe sleepiness or not being able to respond


Why might an opioid overdose occur?

An opioid overdose can occur for a variety of reasons, including:

• when a person overdoses on an illicit opioid drug such as heroin or fentanyl.
• when someone accidentally or, deliberately misuses a prescription opioid, or mixes opioids with other medications, alcohol, or over-the-counter medications.
• an overdose can be fatal when mixing an opioid and anxiety treatment medications, including derivatives of Benzodiazepine, such as Xanax or valium.

Can opioids be used safely?

Opioid pain relievers are generally safe when taken for a short time and as prescribed by a doctor, and they are frequently misused (taken in a different way or in a greater quantity than prescribed, or taken without a doctor’s prescription) because they produce euphoria in addition to pain relief. Regular use— even as prescribed by a doctor—can produce dependence, and when misused or abused, opioid pain relievers can lead to fatal overdose.

How does Naloxone work?

• Naloxone works by interrupting the opioid and the receptor in the brain. It begins to work almost immediately.
• Naloxone has no effect on a person who has not taken opioids.
• Naloxone is to be given right away and does not take the place of emergency medical care. 911 must be initiated.
• Naloxone is safe and effective in children for known or suspected opioid overdose.

Educate yourself

Recognize the signs of an opioid overdose

 Unresponsive or minimally responsive
 Blue or gray face, especially fingernails and lips
 Shallow breathing with rate less than 10 breaths per minute or not breathing at all
 Pinpoint pupils

Learn what to do

 Call 911 immediately - Tell the operator the person isn’t breathing or is having trouble breathing and explain your exact location. In Connecticut, you are protected from arrest for drug possession if you act as a Good Samaritan by seeking medical assistance for a person you believe is overdosing.

 Start rescue breathing - You can help the person get oxygen by putting them on their back and opening their airway by tilting their head back and lifting their chin, pinch their nose and give 2 breaths first, then one breath every 5 seconds

 Stay with the person - Don’t stop rescue breathing unless they revive, first responders arrive or to give them Narcan. If you have access to Narcan and don’t know how to use it, tell the 911 operator and they will give you instructions.

 Take precautions - If you must leave, place the person on their side in the recovery position.

Empower your community

Get Treatment for Prescription Opioids or Heroin Addiction 

For Prescription Opioids or Heroin Addiction Treatment call 1-800-563-4086.

Substance Abuse Walk-In Assessment Centers

WATERBURY (Reg. 5)


Connecticut Counseling Centers
4 Midland Rd.
(203) 755-8874 
Mon-Fri: 6am–12noon

CNV Help/Renato Network
969 West Main St 
(203) 754-0322 
Mon-Th: 9am-9pm Fri-Sat: 9am-5pm

MCCA
228 Meadow Street 
(203) 597-0643 
Mon-Fri: 9:30am-4pm

Wellmore Adult OP Clinic
402 East Main Street 
(203) 755-1143 
Mon-Fri: 11:30am-3:30pm

Help Crime Stoppers Stop Future Overdoses

Often times overdoses occur in multiple people, in multiple locations, in the same time frame. If you have information regarding illegal opioids such as pills and / or heroin (or any drug) that caused someone to overdose, let Crime Stoppers know and you could help save someone from a future overdose and be eligible for a reward.

Waterbury Crime Stoppers pays cash to anonymous callers who provide information leading to an arrest. The most important part of the Crime Stoppers Program is that it is anonymous. You will never be asked for your name or any identifying information. If you see a crime in your neighborhood, call (203) 755-1234, if your tip leads to an arrest, you could receive up to $1000 cash.

Helpful information on you can provide:

 Vehicle license plate numbers
 Make, model and color of vehicles
 Address/location where drugs are sold
 Date & me when the drugs were bought
 Age, gender, approximate height & weight of perpetrator
 Any identifying package materials that the drugs came in, including bag stamps

Where To Get Naloxone (Narcan®) in Waterbury

Receive Naloxone Training

For free training on the use of Naloxone, contact your you local health department, Waterbury Health Department, at (203) 574-6780 or the Connecticut Department of Mental Health and Addiction Services website at www.ct.gov/dmhas.

Information in this resources was complied by the City of Waterbury Opioid Task Force 
under Hon. Neil M. O’Leary, Mayor of Waterbury.